- Clinical Commentary
The case for commentary describes a difficult, and yet not uncommon, clinical situation faced by clinicians at the Institute of Mental Health (IMH) in the course of their work. Based on the information provided on the case, the patient is likely to be suffering from the paranoid subtype of schizophrenia, and his illness is characterised by hostile and aggressive behaviour during episodes of relapse.
Although aggressive behaviour is known to be associated with young, male patients with paranoid delusions, auditory hallucinations and lack of insight,1 it is still necessary to exclude other causes of aggressive behaviour in this young man. Two causes of aggressive behaviour that are sometimes misattributed to schizophrenia are antisocial personality disorder and substance abuse. However, Mr. T did not have a history of conduct or behavioural problems prior to the onset of his psychotic illness, and he was also not reported to be violent or disruptive during the periods when he was on regular medication. There was also no history of illicit drug use.
The initial onset of Mr. T’s illness while he was serving his National Service is a fairly common presentation of the first episode of schizophrenia in Singaporean males. While traits apparent prior to National Service such as his academic difficulties and inability to make friends are associated with the development of schizophrenia,2 the stress of regimented life and military drills might be more closely associated with his initial full-blown psychotic episode with prominent paranoid (and persecutory) delusions.
The systematised nature of Mr. T’s delusions and the prominent threatening auditory hallucinations significantly increase his risk of [End Page 217] dangerousness,3 and when his wife became “incorporated” into his delusional beliefs, he began to threaten her physically during episodes of relapse. Despite being only 28 years old, Mr. T has already been hospitalised numerous times for inpatient treatment, due to frequent relapses of his illness. While relapses in schizophrenia may be attributed to various factors, including lack of social support, substance abuse, poor (or partial) response to medication and psychosocial stressors, Mr. T’s multiple relapses were primarily due to the stopping of his medication and his refusal to continue with any form of psychiatric treatment.
The key problem to be addressed in this case is therefore the patient’s severe lack of insight which leads to recurrent episodes of treatment non-adherence and subsequent relapses.
Mr. T’s wife has come to the clinic to ask for medication to secretly put into his food. Although the patient is apparently in remission of his condition (having just been treated and discharged from hospital), he has again stopped his medication, and she is justifiably afraid that he will become unwell again. Recognising that the patient’s lack of insight is the main (and possibly only) reason for his refusal to take medication, it would be prudent to first consider if all possible actions had been taken to create an awareness and to help the patient gain insight into his illness and the need to take medication. This may yet be possible in the window of opportunity that exists when the patient is in remission of his illness (and is therefore not disturbed by the symptoms of his psychotic disorder).
Recent studies have demonstrated that psycho-education is able to reduce self-stigmatisation in individuals with schizophrenia, and also significantly improve insight 4 (as measured by the Birchwood’s Psychosis Insight Scale). A 2011 Cochrane Review 5 also concluded psycho-education does seem to reduce relapse, readmission and encourage medication compliance, as well as reduce the length of hospital stays in patients with schizophrenia. In this case, psycho-education could be given to Mr. T even after he has been discharged from hospital; he might not want to continue with medication, but he might consider seeing a trained clinician (case manager, nurse or medical social worker) to make sense of his life experiences. Engaging Mr. T through psycho-education may result in sufficient insight for him to consider resuming medication voluntarily, at least in the short term.
Although there is a paucity of studies examining specific psycho-therapies (including cognitive behavioural therapy...